Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Wilmington, NC

May 3, 2002Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 2002, 7:40 PM EDT for Williamsburg County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2002, 7:40 PM EDT (23:40 UTC)
Expired
May 3, 2002, 8:45 PM EDT
In force
65 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 032340
SVRILM
SCC089-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
738 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 17 MILES  
  SOUTHWEST OF KINGSTREE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANE AT 745 PM

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR 
A PORTION OF NORTHEAST SOUTH CAROLINA.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:12 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 3, 2:12 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
212 PM EDT FRI MAY 3 2002

CURRENT MSAS DATA SHOWING SURFACE BOUNDARY VCNTY CAPE FEAR REGION
EXTENDING WSW BACK INTO CNTRL SC. REMAINING PCPN N OF BOUNDARY ON
850MB FRONT. SOME OUTFLOW GENERATED MOVING ACROSS NE SC BUT TREND
SEEMS TO BE LESS IDENTITY. MODELS SIMILAR IN ALLOWING FRONT TO SAG S
OF CWA BY THIS EVENING WITH SFC WAVE DEVELOPING ON BOUNDARY
OVERNIGHT. ETA/META MOST AGGRESSIVE WITH LOW DEVELOPING AND TRACKING
NE ACROSS CAPE FEAR REGION BY SAT EVENING. PCPN SHOULD BEGIN TO
TAPER OFF BACK SIDE OF LOW AS IT MOVES OFF COAST. INLAND PORTIONS OF
CWA COULD SEE WEDGE TYPE SCENARIO WITH COOL NE WINDS MUCH OF TMRW.
WILL CONTINUE 70% POPS OVERNIGHT BUT MAY INCREASE TO NEAR 100% FOR
MOST OF CWA SAT TAPERING TO 30% POPS SAT EVENING. EXPECT TEMPS TO BE
10/15 DEGREES BELOW NORMAL SAT BUT REBOUNDING TO NEAR NORMAL SUN.

EXTENDED: BY MON EXPECT SURFACE HIGH WHICH SETTLES OFF THE MID ATLC
COAST TO DOMINATE THE WEATHER THROUGH EARLY THU. MRF IMPLIES COLD
FRONT WILL PUSH THROUGH REGION LATE THU AND OFF SHORE BY EARLY FRI.
WILL INTRODUCE INCREASE CLOUDINESS WITH CHANCE SHWRS/TSTMS THROUGH
EARLY FRI MORNING WITH CLEARING TO PARTLY CLOUDY LATE FRI. EXPECT
SLIGHTLY ABOVE NORMAL TEMPS TUE THROUGH THU AND BEHIND FRONT BACK TO
NORMAL.

CWF: CURRENT OBS SUPPORTING MARGINAL SCA AND MORNING MODEL RUN STILL
SUGGESTING DECENT NE/E THEN SE FLOW AS FRONT SETTLES S OF REGION
EARLY TMRW AND LOW DEVELOPS JUST OFF COAST AND TRACKS NE TOWARD CAPE
FEAR REGION. AM INCLINED TO JUST CONTINUE SCA THROUGH TONIGHT
ESPECIALLY GIVEN POTENTIAL FOR WIDESPREAD TSTMS AND ASSOCIATED ROUGH
SEAS.

FCSTID = 01
PRELIMINARY NUMBERS
ILM   59  66  56  77 /  70  70  30  0
LBT   56  64  53  77 /  70  70  30  0
FLO   57  66  55  78 /  70  70  30  0
MYR   61  67  57  74 /  70  70  30  0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

RWA

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.